Algorithmica

, Volume 56, Issue 3, pp 297–312 | Cite as

Efficient Algorithms for the Problems of Enumerating Cuts by Non-decreasing Weights

Article

Abstract

In this paper, we study the problems of enumerating cuts of a graph by non-decreasing weights. There are four problems, depending on whether the graph is directed or undirected, and on whether we consider all cuts of the graph or only s-t cuts for a given pair of vertices s,t. Efficient algorithms for these problems with \(\tilde{O}(n^{2}m)\) delay between two successive outputs have been known since 1992, due to Vazirani and Yannakakis. In this paper, improved algorithms are presented. The delays of the presented algorithms are O(nmlog (n2/m)). Vazirani and Yannakakis’s algorithms have been used as basic subroutines in the solutions of many problems. Therefore, our improvement immediately reduces the running time of these solutions. For example, for the minimum k-cut problem, the upper bound is immediately reduced by a factor of \(\tilde{O}(n)\) for k=3,4,5,6.

Keywords

Algorithms Graphs Minimum cuts Maximum flows Suboptimal cuts Enumeration 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ahuja, R.K., Magnanti, T.L., Orlin, J.B.: Network Flows: Theory, Algorithms, and Applications, 1st edn. Prentice-Hall, Englewood Cliffs (1993) Google Scholar
  2. 2.
    Burlet, M., Goldschmidt, O.: A new and improved algorithm for the 3-cut problem. Oper. Res. Lett. 21, 225–227 (1997) MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Chekuri, C.S., Goldberg, A.V., Karger, D.R., Levine, M.S., Stein, C.: Experimental study of minimum cut algorithms. In: Proceedings of the Eighteenth Annual ACM-SIAM Symposium on Discrete Algorithm, pp. 324–333 (1997) Google Scholar
  4. 4.
    Dinits, E.A., Karzanov, A.V., Lomonosov, M.V.: On the structure of a family of minimal weighted cuts in a graph. In: Fridman, A.A. (ed.) Studies in Discrete Optimization, pp. 290–306. Nauka, Moscow (1976) (Original article in Russian. Translation available from NTC-National Translations Center, Library of Congress, Cataloging Distribution Service, Washington DC 20541, USA (NTC 89-20265)) Google Scholar
  5. 5.
    Fleischer, L.: Building chain and cactus representations of all minimum cuts from Hao-Orlin in the same asymptotic run time. J. Algorithms 33, 51–72 (1999) MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Goldberg, A.V., Tarjan, R.E.: A new approach to the maximum flow problem. J. ACM 35, 921–940 (1988) MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Goldschmidt, O., Hochbaum, D.S.: Polynomial algorithm for the k-cut problem for fixed k. Math. Oper. Res. 19, 24–37 (1994) MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Gomory, R.E., Hu, T.C.: Multi-terminal network flows. J. Soc. Ind. Appl. Math. 9, 551–570 (1961) MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Hao, J., Orlin, J.B.: A faster algorithm for finding the minimum cut in a directed graph. J. Algorithms 17, 424–446 (1994) MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Jünger, M., Rinaldi, G.: Practical performance of efficient minimum cut algorithms. Algorithmica 26(1), 172–195 (2000) MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Kamidoi, Y., Wakabayashi, S., Yoshida, N.: A divide-and-conquer approach to the minimum k-way cut problem. Algorithmica 32, 262–276 (2002) MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Kamidoi, Y., Yoshida, N., Nagamochi, H.: A deterministic algorithm for finding all minimum k-way cuts. SIAM J. Comput. 36, 1315–1327 (2006) MathSciNetGoogle Scholar
  13. 13.
    Kapoor, S.: On minimum 3-cuts and approximating k-cuts using cut trees. In: Proceedings of the 5th Integer Programming and Combinatorial Optimization Conference, pp. 132–146 (1996) Google Scholar
  14. 14.
    Karger, D.R.: A randomized fully polynomial time approximation scheme for the all-terminal network reliability problem. SIAM J. Comput. 29, 492–514 (1999) CrossRefMathSciNetGoogle Scholar
  15. 15.
    Karger, D.R.: Minimum cuts in near-linear time. J. ACM 47, 46–76 (2000) MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Karger, D.R., Stein, C.: A new approach to the minimum cut problem. J. ACM 43, 601–640 (1996) MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Karzanov, A.V., Timofeev, E.A.: Efficient algorithms for finding all minimal edge cuts of a nonoriented graph. Cybernetics 22, 156–162 (1986) (Translated from Kibernetika 2, 8–12 (1986)) MATHCrossRefGoogle Scholar
  18. 18.
    King, V., Rao, S., Tarjan, R.E.: A faster deterministic maximum flow algorithm. J. Algorithms 17, 447–474 (1994) CrossRefMathSciNetGoogle Scholar
  19. 19.
    Levine, M.S.: Faster randomized algorithms for computing minimum {3, 4, 5, 6}-way cuts. In: Proceedings of the Eleventh ACM–SIAM Symposium on Discrete Algorithms, pp. 735–742 (2000) Google Scholar
  20. 20.
    Nagamochi, H., Ibaraki, T.: Computing the edge-connectivity of multigraphs and capacitated graphs. SIAM J. Discrete Math. 5, 54–66 (1992) MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Nagamochi, H., Ibaraki, T.: A fast algorithm for computing minimum 3-way and 4-way cuts. Math. Program. 88, 507–520 (2000) MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Nagamochi, H., Ono, T., Ibaraki, T.: Implementing an efficient minimum capacity cut algorithm. Math. Program. 67, 325–341 (1994) CrossRefMathSciNetGoogle Scholar
  23. 23.
    Nagamochi, H., Nishimura, K., Ibaraki, T.: Computing all small cuts in undirected networks. SIAM J. Discrete Math. 10, 469–481 (1997) MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Nagamochi, H., Katayama, S., Ibaraki, T.: A faster algorithm for computing minimum 5-way and 6-way cuts in graphs. J. Comb. Optim. 4, 151–169 (2000) MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Nagamochi, H., Nakamura, S., Ishii, T.: Constructing a cactus for minimum cuts of a graph in O(mn+n 2log n) time and O(m) space. IEICE Trans. Inf. Syst. E86-D, 179–185 (2003) Google Scholar
  26. 26.
    Picard, J.C., Queyranne, M.: On the structure of all minimum cuts in a network and applications. Math. Program. Study 13, 8–16 (1980) MATHMathSciNetGoogle Scholar
  27. 27.
    Thorup, M.: Minimum k-way cuts via deterministic greedy tree packing. In: Proceedings of the 40th Annual ACM Symposium on Theory of Computing, pp. 159–165 (2008) Google Scholar
  28. 28.
    Vazirani, V., Yannakakis, M.: Suboptimal cuts: their enumeration, weight, and number. In: Proceedings of the 19th International Colloquium on Automata, Languages and Programming, pp. 366–377 (1992) Google Scholar
  29. 29.
    Zhao, L., Nagamochi, H., Ibaraki, T.: Approximating the minimum k-way cut in a graph via minimum 3-way cuts. J. Comb. Optim. 5, 397–410 (2001) MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  1. 1.Department of Computer ScienceNational Tsing Hua UniversityHsinchuTaiwan, ROC

Personalised recommendations